New Rheumy - Breath of Fresh Air

My wife, Estela, was diagnosed with PMR 18 months ago. The rheumatologist started her at 15mg prednisone per day. It took her about 2+ weeks to feel relief. A couple of months later she felt great, so the rheumy started to taper her to 12.5mg and told her to take 400mg of plaquenil daily. After another month he had her at 10mg, then 7.5, 5.0, etc. As soon as she went below 10mg, her aches and pains started coming back. Just because her ESR and CSR results showed no inflammation, he did not care that all her symptoms were back. He finally sent her back to her GP and Orthopedic doctors.

They put her back to 10mg, and she started to feel good enough to function, but not quite ready to do the exercises she needs to do to battle her diabetes. Her GP has just referred her to a new rheumy. My wife really liked this rheumy; she was very understanding, and more interested in improving my wife's quality of life than what labs would show, and to allow her the ability to exercise, she raised her dose to 12.5mg.

Her next visit will be in 2 more weeks, after some lab work, and she also prescribed garapentin. She is hopeful that garapentin will allow my wife to start tapering again. She says that the first rheumy was wrong in cutting her prednisone dose so quickly, and that going from 15 to 12.5 was too much. Lowering by no more than 1mg periodically would have been much more effective.

We have been in this forum since the beginning of the year, and it has been so helpful. My wife doesn't have good command of the English language so I read the posts and translate for her, and we respond to some of your posts as well.

Has anyone had any experience with garapentin?

Joe

11 Replies

oldestnewest
  • No, not personally - but unless the rheumy thinks there may be something other than PMR going on I doubt gabapentin will do much. It isn't appropriate for PMR pain - it is used to reduce nerve pain and in fibromyalgia.

    Other than that though - your wife sounds finally to have found a doctor who cares. Plaquenil is mentioned in the guidelines for the management of PMR only in a negative context: there are no studies worth taking note of. But rheumies persist in offering it!

    I do hope your wife gets some relief. I assume she has tried a low carb approach to help with the diabetes? All the best.

  • Thank you PMRpro, we have certainly learned a lot from your posts and replies to others.

    Joe

  • Thank you for sharing your wife's story. It is always helpful to read other people's experience of PMR. I am also glad that she has at last found a doctor she can trust. Do research and perhaps question the efficacy of garapentin. We feel rotten enough without adding unnecessary drugs to the picture. She is fortunate to have you to go into battle for her. I have been an absolutely worthless wife at times, with this disease and I don't know how my husband puts up with me sometimes. I would head for the hills.

  • Rubbish SJ - and at some point the carousel turns and you will be the rock.

  • I agree SheffieldJane, it is very tough to have Estela go through this. I know what you mean by feeling worthless, but I know how tough it is for me when I pull a muscle in my back playing tennis or golf. It's miserable, but I know it is temporary. With PMR, who knows how long that will take to heal, if ever. It is saddening to see someone go through this ordeal.

    Joe

  • Hi Joe,

    I have been taking Gabapentin since having my first dose of shingles many years ago. I don’t think it would help pmr pain. The only thing that has helped my pmr is steroids. Have had paracetamol and tramadol to no avail.

    Liz.

  • There was an article in yesterday's Daily Mail about people becoming dependant on gabapentin . Some of them had great difficulty coming off it, even though it is supposed to be nonaddictive. I know you can't believe all that you read in newspapers, but it would certainly give me pause for thought.

    Before I was diagnosed the specialist nurse at the pain clinic insisted I take tramadol because it was slow-release and would, theoretically, help with morning pain. Of course it didn't. I was lucky, after taking it for less than a year I was able to stop without too much trouble. Some people have awful withdrawal symptoms when they try to stop prescription medication and no-one warns you when they are prescribed.

    Unless there is another condition that would respond to gabapentin I, personally, would not take it. I understand it can be useful in cases of intractable pain and, as we know, many people have multiple health problems for which it might be useful. As others have said, PMR on its own wouldn't be helped by this drug.

  • "Gabapentin is not scheduled as a controlled substance, indicating little potential for abuse and addiction. However, gabapentin shares characteristics of medications associated with misuse and addiction, in that it produces a withdrawal syndrome and certain psychoactive effects."

    As for Tramadol - nothing to add is there?

    But the fuss they make about a low dose of pred - you'd think it was an opioid!

  • I have taken tramadol for several years and can confirm that withdrawal is not pleasant. Up until I developed PMR I would go cold turkey for 7 days or more and experience SEVERE flu like symptoms and the jerks. I could only do this if I was able to completely rest and deal with the consequences withdrawal and then return of pain as opoids left the system. The difference between withdrawal and pain was quite clear. I would then start to control the pain slowly building to manageable pain in lowest dose possible.

    It's not a process for faint hearted but if you have PMR you have some idea what pain and changed sensation feels like. Once I have levelled out a bit with pmr etc I will continue the weaning process for opiods. It's the tolerance you build up that is main problem. I remember thinking that I took a lot at one point even though i was within prescription. Then I read about a woman who took at least 88 Nurofen plus (with codeine) a day. She basically spent her days travelling between pharmacies buying maximum amount on a rotation system. Of course a massive bleed in stomach put paid to that.

    Sorry about the ramble...i suppose the point is that they do, albeit in small print, warn about tolerance addiction and withdrawal on all prescription drugs. They all come with unwanted effects. ...side effects is not right term!

  • Thank you, Bj2016. I go with my wife to her doctor appointments. I will ask her rheumy why gabapentin was prescribed, since it does appear to be medication for neurological disorders.

    Joe

  • You're welcome navejasjoe. I was prescribed gabapentin a long time ago, for a different problem (cervical spondylosis) and, as I said it is sometimes prescribed for pain. I only lasted on it a few days because of the side effects. At that time I was being treated by a great consultant who wanted me to try it, but it made me feel sick and dizzy, so she was happy for me to stop it. I know doctors still prescribe it for pain but it wouldn't do anything for PMR though it can help with pain caused by other things.

    As PMRpro often says, why add another drug into the mix? Only if it's likely to help.

    We are prescribed powerful drugs at a time when we might be willing to try anything just to feel better, to ease the pain, to make us able to undertake simple everyday tasks. At a time like that you naturally follow the doctors' and nurses' advice because they are the experts. Then if you're lucky, you find a wonderful site like this, where there are people who have lived through this illness and can give information and advice and you realise that they are experts too. Thank you to the aunties and uncles and all the other members of this forum. It would be much harder without you.

You may also like...